This site is intended for health professionals only

Published on 27 May 2009

Share this story:
Twitter
LinkedIn

Xeloda made fingerprints disappear

teaser

A cancer patient treated with capecitabine, or Xeloda, discovered the drug had caused so much redness and peeling to his fingers that he had no finger prints.

The 62-year-old man from Singapore had been prescribed the drug to treat head and neck cancer, but during a trip to the US he realised it had an unusual side effect.

According to the case published in the Annals of Oncology journal, when he arrived in the US immigration officials asked him for his fingerprints, but the patient identified as Mr S had none.

After being held for four hours customs officials decided he was not a security threat and let him go.

Doctors said that very few patients, who are given capecitabine for head, neck and kidney cancers, experience the side effect but some do temporarily lose their fingerprints.

Mr S’ oncologist, Dr Eng-Huat Tan from the National Cancer Centre in Singapore, said: “Up to 40% of patients on the drug develop a side effect known as hand-foot syndrome, which causes redness, peeling, numbness and tingling.”

However, of those patients, only a small percentage actually lose their fingerprints. After finishing the prescription and applying ice to the hands the fingerprints will begin to return.

Copyright Press Association 2009

Xeloda



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn